Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 1998, 3:32 AM CST for Mobile County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 3:32 AM CST (09:32 UTC)
- Expired
- Feb 22, 1998, 4:35 AM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 3:40 AM CST | Hail 0.75 | Tanner Williams, AL | Dime size hail was reported near Tanner Williams. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS1 KMOB 220931 RRA SVRMOB ALC097-221035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 332 AM CST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...MOBILE COUNTY AT 330 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF DEES MOVING NORTH AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... DEES AT 335 AM CST MOBILE (REGIONAL AIRPORT) AT 400 AM CST TANNER WILLIAMS AT 400 AM CST DIME TO QUARTER SIZE HAIL WILL BE POSSIBLE IN THISA STORM. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:30 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 22, 2:30 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CST SUN FEB 22 1998 LRG CLUSTER OF STMS ACRS W GULF AHD OF 1006 LOW OFF TX COAST CONTS TO PUSH RAPIDLY E. SFC WRMFNT ALREADY APPROACHING LA COAST WITH ADAP 2 HR ALT CHG SHOWING 6 MB FALLS ALG MOUTH OF MS AND SCTG OF TSTMS. ETA SHOWS UPR LEVEL HGHTS TO TAKE ON A NEG TILT CONFIG BY SUNUP OVR FA WHICH SUPPORTS DEEP LYR DVRGNC AND LIFT WITHIN MOIST AIRMASS. LATEST SAT AND RADAR TRENDS INDICATES ETA HAS A FAIRLY GOOD HANDLE OF PCPN TRACK. CAA ALFT AND DRY SURGE IN MID LVLS WL AID IN DESTABLIZATION WITH GOOD TURNING OF WINDS IN LOLVLS SUGGESTING POTENTIAL OF HAIL...DAMAGING TSTM WINDS AND ROTATING STMS LATER THIS MORNING. SPC HAS SLGT RISK OF SVR TDY. LOW TRACKS NE ACRS SRN LA AND TO THE W OF MOB BY THE NOON HR WITH PRES DEEPENING TO 1000 MB BY 00Z B4 LIFTING RAPIDLY NE INTO WRN GA BY LATE EVE. WL KEEP LINGERING SHWRS IN FCST UNDER WRP ARND MOISTURE FOR EVE. HI PRES SFC/ALFT BUILDS E IN THE WAKE OF THE LOW ON MON. COASTAL FORECAST CONTS TO BE A PRBLM...WITH LATEST FCSTS INDICATING DEEPENING LOW TO N OF MOB BY 00Z...WINDS TAKE ON SE TO SRLY ONSHORE FLOW WHILE INCRG TO NEAR GALE FORCE THRU DAY. ATTM...TIDES RISING RESULTING IN THE POTENTIAL OF SOME EROSION AND TIDAL PILING ON E AND S FACING SHORELINES OF BAYS AND BARRIER ISLANDS. ATTM IT APPEARS FAST MOVING STORM THIS GO ARND WILL CAUSE DURATION OF EVENT TO BE LESSENED. MOB 60/44/67/45 +400 PNS 60/47@/67/46 +400 DTS 61/49/65/46 +500 EVR 57/43/63/41 +600 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 4:59 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 46 min |
| Feb 22, 5:06 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Feb 22, 5:37 AM CST | Severe Thunderstorm Warning | MOB | Butler | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.